Alert archive / Massachusetts / Special Marine Warnings in 2021
Special Marine Warning 81, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special marine warning at Sep 9, 2021, 8:43 AM EDT. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2021, 8:43 AM EDT (12:43 UTC)
- Expired
- Sep 9, 2021, 9:45 AM EDT
- In force
- 62 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special marine warning went out at Sep 9, 7:45 AM EDT, 58 minutes earlier.
Area forecast discussion, Sep 9, 7:45 AM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
745 AM EDT Thu Sep 9 2021
.SYNOPSIS...
Numerous showers and isolated thunderstorms with heavy rainfall
may lead to some flooding today, especially near the I-95
corridor. Most areas will remain dry for much of Friday, but a
few pop up showers are possible. High pressure builds in
bringing dry and quiet weather for the weekend with an upward
trend in temperatures. Next shot for precipitation is early to
mid next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
730 AM Update...
No changes in the latest update. Forecast remains on track.
4 AM Discussion...
* Heavy rainfall from showers and isolated t-storms may result
in some street flooding near the I-95 corridor this
afternoon/evening
There has been an increase in convection moving up across CT
early this morning with cooling tops. MLCAPES 500-1000 J/kg with
effective shear 40+ kts so a few strong storms are possible next
few hours. Otherwise, additional showers and isolated t-storms
developing over the ocean south of Long Island are lifting NE.
Guidance indicates axis of best instability will shift to SE New
Eng toward 12z along the axis of the low level jet so should
see an increase in shower activity with isolated t-storms here
through daybreak. Heavy rainfall the primary threat but can't
rule out a few strong storms given favorable deep layer shear.
CAM output suggesting a possible lull in coverage of convection
this morning after the early morning activity moves out. A few
showers or t-storm possible but the main action will be this
afternoon. High amplitude trough moves slowly east from the Gt
Lakes with anomalous PWAT plume lifting northward across SNE
today with PWATs nearing 2 inches across SE New Eng. Increasing
forcing for ascent develops within the right entrance region of
the upper jet ahead of the amplifying trough resulting in an
expansion of showers and isolated t-storms across SNE this
afternoon. However, the focus for heavy rainfall will be near
the I-95 corridor across RI and eastern MA within the low level
jet axis and best convergence associated with the cold front.
With a slow moving cold front as a wave develops on the
boundary, potential exists for training storms. Expect rainfall
amounts of 1-2 inches with locally higher amounts near the I-95
corridor. Much of this rainfall could fall within a 6 hour
window so areas of minor street flooding will be a concern but
not expecting widespread significant flooding. Severe weather
potential is low due to widespread cloud cover and limited
instability.
Temps will top out in the 70s with rather humid conditions,
especially east of the front with dewpoints into the lower 70s
across RI and eastern MA.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
Showers will persist into this evening but the focus for heavy
rainfall will shift to SE MA and Cape/Islands as front moves
east from I-95 corridor. Rain ends in the CT valley this
evening but it will be a slower process further east with
showers not exiting eastern MA and Cape/Islands until after
midnight. Drier moves in overnight with partial clearing
developing late tonight and toward daybreak. Lows mid/upper 50s
interior and low to mid 60s near the coast.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Highlights...
* Isolated to scattered pop up showers on Friday.
* Dry and quiet weather through the weekend. Rain showers possible
early to mid next week, but no washouts anticipated at this point
in time.
* Temperatures generally will be near normal for this time of year.
Friday...
A negatively tilted trough will be situated over Quebec and the
eastern Great Lakes on early Friday. The trough will lift into
northern New England/Nova Scotia by late in the day. Through the day
a shortwave trough will lift around the base of the trough through
southern New England. Expect a surface trough to extend from the
departing system through northern New England into southern New
England.
Have increased sky cover and precipitation chances from the previous
forecast. Based on the setup will have a good cold pool in place at
500 hPa with temps between -20 to -15 Celsius. This in combination
with diurnal heating and the surface trough swinging through will
result in fairly widespread cumulus development. Despite the cooler
and drier northwest flow think there should be enough moisture still
available in the column for isolated to scattered showers. Will have
PWAT values in the 0.75-1 inch range.
Temperature wise will have WNW to NW flow with 925 hPa temps between
13-15 Celsius. Went with the 75th percentile of guidance to bump up
temperatures a bit from the previous forecast guidance due to
downsloping. The result are highs in the low to mid 70s.
Friday night through Sunday...
Ridge axis builds into Quebec and northern New England late on
Friday through Saturday. The ridge builds northeastward into eastern
Canada on Sunday, while a trough lifts from Ontario into Quebec.
Will be caught between this feature and some ridging from the
Bermuda high. The surface high nudges in from the Mid Atlantic
Friday night before shifting offshore to south of the region on
Saturday. The high builds further offshore to the S/SE Saturday
night and Sunday.
Expecting dry and quiet weather through the vast majority of this
period with high pressure in control. Given clear skies and light
winds will have strong radiational cooling Friday night into
Saturday morning. Nudged down temperatures to the 25th percentile of
guidance. The result are low temperatures ranging from the mid 40s
across the higher elevations of the interior to the mid/upper 50s
along the Coastal Plain.
Flow becomes more WSW/SW on Saturday and Sunday due to the position
of the high. This advects warmer air into the region, which will
bring an upward trend in temperatures. Highs still in the 70s on
Saturday, but warm to the mid 70s to mid 80s on Sunday. Not
completely out of the question there is a shower or two across
northern areas late on Sunday as a cold front approaches.
Monday through Wednesday...
Pattern becomes more zonal during this timeframe across the northern
tier of the US. The result is confidence lowering in the forecast
during this window as shortwave timing and strength is difficult to
predict this far out. Given this have leaned on the NBM guidance
which features slight chances to chances of precipitation as a cold
front slides into/through on Monday/Tuesday. May potentially have
another cold front moving through on Wednesday bringing some showers
and perhaps a few thunderstorms. Doesn't appear that there will be
any washouts at this time.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Today...Moderate confidence.
Mix of MVFR/IFR conditions with periods of showers and embedded
thunderstorms. Greatest concentration along and east of FIT-
ORH-IJD where locally heavy rainfall likely. Showers becoming
more widespread this afternoon along the I-95 corridor. Have
held off from the thunder mention this afternoon as am uncertain
on the coverage. Most likely this AM across Cape Cod and Islands
terminals.
Tonight...Moderate confidence.
MVFR to LIFR with showers this evening with locally rainfall
focused across RI and eastern MA. Improving conditions to VFR
from west to east late this evening through the overnight as
showers exit.
Friday...High confidence.
VFR with breezy NW winds. Could see isolated to scattered rain
showers during the afternoon. Cloud bases around 4-6 kft.
KBOS Terminal...High confidence in trends. Lower confidence in
timing and specific details.
KBDL Terminal...High confidence in trends. Lower confidence in
timing and specific details.
Outlook /Friday Night through Monday/...
Friday Night: VFR. Breezy.
Saturday through Saturday Night: VFR.
Sunday through Sunday Night: VFR. Breezy.
Monday: Mainly VFR, with local MVFR possible. Slight chance
SHRA.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Winds will remain below SCA thresholds through tonight. The
main issue over the waters will be increasing SE swell from
distant Hurricane Larry. Seas will build to 6 ft over the outer
waters and SCA will continue. Vsbys will be reduced at times in
heavy showers and isolated t-storms, improving conditions late
tonight.
Outlook /Friday through Monday/...
Thursday: Winds less than 25 kt. Areas of rough seas. Rain
showers likely, slight chance of thunderstorms. Local
visibility 1 to 3 nm.
Thursday Night: Winds less than 25 kt. Areas of rough seas.
Rain showers likely, patchy fog. Areas of visibility 1 to 3 nm.
Friday: Winds less than 25 kt. Rough seas up to 11 ft. Isolated
rain showers.
Friday Night: Winds less than 25 kt. Rough seas up to 11 ft.
Saturday through Saturday Night: Winds less than 25 kt. Seas up
to 5 ft.
Sunday through Sunday Night: Low risk for Small Craft Advisory
winds with gusts up to 25 kt. Seas up to 5 ft.
Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Rip Current Risk through this evening for MAZ007-019-
022>024.
RI...High Rip Current Risk through this evening for RIZ006>008.
MARINE...Small Craft Advisory until 8 PM EDT Friday for ANZ235-237-250-
254>256.
Small Craft Advisory until 8 PM EDT Friday for ANZ251.
&&
SYNOPSIS...KJC/BL
NEAR TERM...KJC/BL
SHORT TERM...KJC
LONG TERM...BL
AVIATION...KJC/BL
MARINE...KJC/BLHazardous weather outlook, Sep 9, 4:32 AM EDT, 4 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 432 AM EDT Thu Sep 9 2021 CTZ002>004-MAZ002>006-008>018-020-021-026-RIZ001>005-100845- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Western Hampshire MA-Western Hampden MA- Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA- Western Norfolk MA-Southeast Middlesex MA-Suffolk MA- Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA- Southern Bristol MA-Southern Plymouth MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI- 432 AM EDT Thu Sep 9 2021 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts and northern Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ007-019-022>024-RIZ006>008-100845- Eastern Essex MA-Eastern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Washington RI-Newport RI-Block Island RI- 432 AM EDT Thu Sep 9 2021 ...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for northeastern Massachusetts, southeastern Massachusetts and southern Rhode Island. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-100845- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 432 AM EDT Thu Sep 9 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Sep 9, 3:33 AM EDT, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
333 AM EDT Thu Sep 9 2021
CTZ002>004-MAZ004-011-012-090815-
Hartford CT-Tolland CT-Windham CT-Southern Worcester MA-
Eastern Hampden MA-Northern Worcester MA-
333 AM EDT Thu Sep 9 2021
...A strong thunderstorm will impact portions of northwestern
Windham, Tolland, east central Hartford, southwestern Worcester and
southeastern Hampden Counties through 415 AM EDT...
At 333 AM EDT, Doppler radar was tracking a strong thunderstorm near
Manchester, moving northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hartford, Manchester, East Hartford, Glastonbury, Vernon,
Wethersfield, Mansfield, South Windsor, Webster, Southbridge,
Ellington, Tolland, Oxford, Charlton, Coventry, Palmer, Stafford,
Spencer, Somers and Dudley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4175 7271 4229 7215 4209 7180 4161 7245
TIME...MOT...LOC 0733Z 217DEG 41KT 4174 7249
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RMLocal storm report, Sep 9, 4:48 AM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
448 AM EDT THU SEP 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 AM TSTM WND DMG 2 SSE COVENTRY 41.76N 72.29W
09/09/2021 TOLLAND CT 911 CALL CENTER
REPORT OF TREES AND WIRES DOWN ON FLANDERS ROAD. TIME
ESTIMATED BY RADAR.
&&
EVENT NUMBER BOX2103047
BLSpecial weather statement, Sep 9, 5:04 AM EDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
504 AM EDT Thu Sep 9 2021
CTZ004-MAZ012-RIZ001>003-090945-
Windham CT-Southern Worcester MA-Northwest Providence RI-
Western Kent RI-Southeast Providence RI-
504 AM EDT Thu Sep 9 2021
...A strong thunderstorm will impact portions of southeastern
Windham, southern Worcester, northwestern Kent and Providence
Counties through 545 AM EDT...
At 504 AM EDT, Doppler radar was tracking a strong thunderstorm over
Lisbon, or near Norwich, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Providence, Cranston, Coventry, North Providence, Johnston, Windham,
Plainfield, Smithfield, Killingly, Burrillville, Uxbridge, North
Smithfield, Scituate, Glocester, Putnam, Brooklyn, West Greenwich,
Canterbury, Foster and Pomfret.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4164 7179 4165 7186 4163 7196 4166 7215
4203 7167 4179 7140 4161 7179
TIME...MOT...LOC 0904Z 232DEG 31KT 4162 7204
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RMThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 8:42 PM EDT | Special Weather Statement | BOX | Franklin | 48 min |
| Sep 8, 9:40 PM EDT | Small Craft Advisory | BOX | 5 hr | |
| Sep 9, 2:57 AM EDT | Rip Current Statement | BOX | Barnstable, Dukes, Essex, Nantucket, Norfolk, Plymouth | 11 hr |
| Sep 9, 8:50 AM EDT | Special Weather Statement | BOX | Nantucket | 55 min |
| Sep 9, 11:06 AM EDT | Special Marine Warning | BOX | 54 min | |
| Sep 9, 1:55 PM EDT | High Surf Advisory | BOX | Barnstable, Dukes, Essex, Nantucket, Norfolk, Plymouth | 53 hr |
| Sep 9, 1:57 PM EDT | Special Weather Statement | BOX | Dukes, Plymouth | 63 min |
| Sep 9, 2:53 PM EDT | Special Weather Statement | BOX | Barnstable, Nantucket | 82 min |
| Sep 9, 3:11 PM EDT | Special Marine Warning | BOX | 34 min | |
| Sep 9, 3:13 PM EDT | Special Weather Statement | BOX | Barnstable | 47 min |
| Sep 9, 3:46 PM EDT | Special Marine Warning | BOX | 29 min | |
| Sep 9, 7:30 PM EDT | Areal Flood Warning | BOX | Barnstable | 3 hr |
| Sep 9, 5:04 AM EDT | Special Weather Statement | BOX | Providence | 41 min |
| Sep 9, 3:33 AM EDT | Special Weather Statement | BOX | 42 min | |
| Sep 9, 3:50 AM EDT | Tornado Warning | BOX | Capitol Planning Region, Northeastern Connecticut Planning Region | 25 min |
| Sep 9, 4:13 AM EDT | Tornado Warning | BOX | Northeastern Connecticut Planning Region | 11 min |
Nearby
Special Marine Warnings in Massachusetts, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.